Ontario reports first AstraZeneca blood clot death

703

Ontario has reported its first death of a person who developed rare blood clots after receiving a first dose of the AstraZeneca-Oxford vaccine.

The province’s associate medical officer of health, Dr. Barbara Yaffe said the deceased was a man in his 40s who had received his first dose in late April. The man was confirmed to have a rare but serious condition called vaccine-induced thrombotic thrombocytopenia (VITT) and  died a few weeks later.

“While the investigation is ongoing and a final cause of death has yet to be officially determined, it has been confirmed that the individual did have VITT at the time of his death,” she said.

“Again, the risks associated with this vaccine are rare, but they are real,” she added.

The province has seen 16 cases of serious blood clots known as thrombotic thrombocytopenic syndrome (TTS) linked to the AstraZeneca/COVISHIELD vaccine, according to Dr. Yaffe. Thirteen of those cases meet the criteria for VITT.

LEAVE A REPLY

Please enter your comment!
Please enter your name here